Alert archive / Iowa / Tornado Warnings in 1998
Tornado Warning 15, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 8, 1998, 6:36 PM CDT for Linn County, Iowa. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 6:36 PM CDT (23:36 UTC)
- Expired
- May 8, 1998, 7:40 PM CDT
- In force
- 64 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:40 PM CDT | Tornado F0 | Center Pt, IA | Brief tornado damaged shingles on farm buildings. |
| May 8, 7:01 PM CDT | Tornado F0 | Toddville, IA | A brief tornado touchdown left no apparent damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
317 WFUS1 KMLI 082338 RRA TORMLI IAC113-090040- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 636 PM CDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... LINN COUNTY IN EAST CENTRAL IOWA * UNTIL 740 PM CDT * AT 634 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 15 MILES NORTH OF CEDAR RAPIDS OR 2 MILES EAST OF CENTER POINT MOVING SOUTHWEST AT 5 MPH. * THE TORNADO WILL BE NEAR CENTER POINT AROUND 640 PM CDT MIDWAY AROUND 655 PM CDT TODDVILLE AROUND 700 PM CDT IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. TAS &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 8, 1:17 PM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, May 8, 1:17 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 117 PM CDT FRI MAY 8 1998 THE 12Z UPPER AIR ANALYSIS SHOWS A NICE BAROCLINIC ZONE ACROSS TEXAS AND OKLAHOMA WITH A CUTOFF LOW PRESSURE OVER THE OHIO VALLEY AND ANOTHER ACROSS THE WESTERN DAKOTAS. THIS LEAVES US A BIT INBETWEEN SYSTEMS WITH A TROUGH AXIS ACROSS CENTRAL IOWA HELPING TO KEEP CLOUDS IN PLACE OVER MOST AREAS. THE PROBLEM FOR THIS FORECAST PACKAGE IS WHAT TO DO WITH CLOUDS AND TEMPERATURES. THE INCOMING STORM SYSTEM INTO WEST TEXAS WILL BECOME THE MAJOR WEATHER SYSTEM NEXT 48 HOURS. BOTH THE NGM AND ETA ARE SIMILAR IN KEEPING THIS A PROGRESSIVE OPEN WAVE SYSTEM THROUGH 48 HOURS. THIS WILL EJECT THE LOW OVER THE OHIO VALLEY WHILE THE LOW OVER THE DAKOTAS APPEARS TO WANT TO PHASE WITH THE INCOMING SHORTWAVE TROUGH OVER THE WEST COAST. AS ALL OF THIS HAPPENS IT LOOKS LIKE THE DVN CWA SHOULD REMAIN OUT OF THE PRECIPITATION PICTURE AS SOUTHERN SYSTEM PRODUCES WIDESPREAD CONVECTION OVER TEXAS...OKLAHOMA AND THE GULF COAST STATES THE NEXT 48 HOURS. PRECIPITATION WILL MOST LIKELY MAKE IT AS FAR NORTH AS CENTRAL KANSAS AND CENTRAL MISSOURI BUT SHOULD REMAIN SOUTH OF THE AREA. WE WILL HOLD ON TO SOMEWHAT HIGH DEW POINT TEMPERATURES THROUGH TOMORROW SO WITH WIND BECOMING MORE EASTERLY WOULD SEE THE POSSIBILITY OF SOME SCATTERED LOW CLOUDS AND FOG OVERNIGHT. CIRRUS BLOWOFF FROM THE SOUTHERN CONVECTION WILL ALSO MOVE INTO EASTERN IOWA AND NORTHWEST ILLINOIS TONIGHT. CID 53/00 DBQ 53/00 MLI 56/00 BRL 57/00 WEISSER
In the hours before
Special weather statement, May 8, 5:22 PM CDT, 1 hour 14 minutes before
IAZ067-090225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 PM CDT FRI MAY 8 1998 ...COLD AIR FUNNELS REPORTED OVER PORTIONS OF EXTREME EASTERN IOWA NEAR THE TOWN OF WILTON... DURING THE PAST 30 MINUTES SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED IN MUSCATINE COUNTY NEAR THE TOWN OF WILTON. GENERALLY FUNNEL CLOUDS DEVELOP AND OCCUR IN CONJUNCTION WITH WELL DEVELOPED AND INTENSE THUNDERSTORMS WHICH HAVE FORMED IN A WARM MOIST AIRMASS. THUNDERSTORMS OF THIS VARIETY AND INTENSITY NEARLY ALWAYS FORM ALONG AND SOME DISTANCE AHEAD OF A STRONG COLD FRONT. WHEN FUNNEL CLOUDS ARE IN ASSOCIATION WITH THIS TYPE OF THUNDERSTORM THEY FREQUENTLY DIP TO THE GROUND AND HAVE SUFFICIENT FORCE TO DESTROY EVERYTHING ALONG THEIR PATH. A FUNNEL CLOUD THAT TOUCHES THE GROUND IS CALLED A TORNADO. AN ENTIRELY DIFFERENT CONDITION PREVAILS OVER THE REGION TODAY. THERE ARE NO STRONG COLD FRONTS IN THE AREA. THERE IS LITTLE POTENTIAL FOR INTENSE THUNDERSTORMS. RESEARCH STUDIES OF FUNNEL CLOUD OCCURRENCES DURING THE PAST SEVERAL YEARS INDICATE THAT A SOMEWHAT DIFFERENT SPECIES OF FUNNEL CLOUD FORMS WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE OF TODAY. THESE ARE CALLED COLD AIR FUNNELS AND ARE NOT AS VIOLENT AS THOSE ASSOCIATED WITH WARM AND HUMID WEATHER CONDITIONS. THESE STUDIES OF COLD AIR FUNNELS SHOW THEY RARELY DO ANY DAMAGE. THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING. MORE REPORTS OF SMALL FUNNEL CLOUDS MAY BE EXPECTED OVER THE REGION UNTIL SUNSET. WARNINGS MAY BE ISSUED IF ANY OF THEM APPEAR VERY STRONG...BUT ONLY MINOR DAMAGE IS EXPECTED AND THE PUBLIC SHOULD NOT BE UNDULY ALARMED. BERG
Special weather statement, May 8, 5:22 PM CDT, 1 hour 14 minutes before
IAZ067-090225- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 PM CDT FRI MAY 8 1998 ...COLD AIR FUNNELS REPORTED OVER PORTIONS OF EXTREME EASTERN IOWA NEAR THE TOWN OF WILTON... DURING THE PAST 30 MINUTES SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED IN MUSCATINE COUNTY NEAR THE TOWN OF WILTON. GENERALLY FUNNEL CLOUDS DEVELOP AND OCCUR IN CONJUNCTION WITH WELL DEVELOPED AND INTENSE THUNDERSTORMS WHICH HAVE FORMED IN A WARM MOIST AIRMASS. THUNDERSTORMS OF THIS VARIETY AND INTENSITY NEARLY ALWAYS FORM ALONG AND SOME DISTANCE AHEAD OF A STRONG COLD FRONT. WHEN FUNNEL CLOUDS ARE IN ASSOCIATION WITH THIS TYPE OF THUNDERSTORM THEY FREQUENTLY DIP TO THE GROUND AND HAVE SUFFICIENT FORCE TO DESTROY EVERYTHING ALONG THEIR PATH. A FUNNEL CLOUD THAT TOUCHES THE GROUND IS CALLED A TORNADO. AN ENTIRELY DIFFERENT CONDITION PREVAILS OVER THE REGION TODAY. THERE ARE NO STRONG COLD FRONTS IN THE AREA. THERE IS LITTLE POTENTIAL FOR INTENSE THUNDERSTORMS. RESEARCH STUDIES OF FUNNEL CLOUD OCCURRENCES DURING THE PAST SEVERAL YEARS INDICATE THAT A SOMEWHAT DIFFERENT SPECIES OF FUNNEL CLOUD FORMS WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE OF TODAY. THESE ARE CALLED COLD AIR FUNNELS AND ARE NOT AS VIOLENT AS THOSE ASSOCIATED WITH WARM AND HUMID WEATHER CONDITIONS. THESE STUDIES OF COLD AIR FUNNELS SHOW THEY RARELY DO ANY DAMAGE. THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING. MORE REPORTS OF SMALL FUNNEL CLOUDS MAY BE EXPECTED OVER THE REGION UNTIL SUNSET. WARNINGS MAY BE ISSUED IF ANY OF THEM APPEAR VERY STRONG...BUT ONLY MINOR DAMAGE IS EXPECTED AND THE PUBLIC SHOULD NOT BE UNDULY ALARMED. BERG
Special weather statement, May 8, 5:22 PM CDT, 1 hour 14 minutes before
IAZ067-090225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 PM CDT FRI MAY 8 1998 ...COLD AIR FUNNELS REPORTED OVER PORTIONS OF EXTREME EASTERN IOWA NEAR THE TOWN OF WILTON... DURING THE PAST 30 MINUTES SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED IN MUSCATINE COUNTY NEAR THE TOWN OF WILTON. GENERALLY FUNNEL CLOUDS DEVELOP AND OCCUR IN CONJUNCTION WITH WELL DEVELOPED AND INTENSE THUNDERSTORMS WHICH HAVE FORMED IN A WARM MOIST AIRMASS. THUNDERSTORMS OF THIS VARIETY AND INTENSITY NEARLY ALWAYS FORM ALONG AND SOME DISTANCE AHEAD OF A STRONG COLD FRONT. WHEN FUNNEL CLOUDS ARE IN ASSOCIATION WITH THIS TYPE OF THUNDERSTORM THEY FREQUENTLY DIP TO THE GROUND AND HAVE SUFFICIENT FORCE TO DESTROY EVERYTHING ALONG THEIR PATH. A FUNNEL CLOUD THAT TOUCHES THE GROUND IS CALLED A TORNADO. AN ENTIRELY DIFFERENT CONDITION PREVAILS OVER THE REGION TODAY. THERE ARE NO STRONG COLD FRONTS IN THE AREA. THERE IS LITTLE POTENTIAL FOR INTENSE THUNDERSTORMS. RESEARCH STUDIES OF FUNNEL CLOUD OCCURRENCES DURING THE PAST SEVERAL YEARS INDICATE THAT A SOMEWHAT DIFFERENT SPECIES OF FUNNEL CLOUD FORMS WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE OF TODAY. THESE ARE CALLED COLD AIR FUNNELS AND ARE NOT AS VIOLENT AS THOSE ASSOCIATED WITH WARM AND HUMID WEATHER CONDITIONS. THESE STUDIES OF COLD AIR FUNNELS SHOW THEY RARELY DO ANY DAMAGE. THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING. MORE REPORTS OF SMALL FUNNEL CLOUDS MAY BE EXPECTED OVER THE REGION UNTIL SUNSET. WARNINGS MAY BE ISSUED IF ANY OF THEM APPEAR VERY STRONG...BUT ONLY MINOR DAMAGE IS EXPECTED AND THE PUBLIC SHOULD NOT BE UNDULY ALARMED. BERG
Special weather statement, May 8, 5:22 PM CDT, 1 hour 14 minutes before
IAZ067-090225- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 PM CDT FRI MAY 8 1998 ...COLD AIR FUNNELS REPORTED OVER PORTIONS OF EXTREME EASTERN IOWA NEAR THE TOWN OF WILTON... DURING THE PAST 30 MINUTES SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED IN MUSCATINE COUNTY NEAR THE TOWN OF WILTON. GENERALLY FUNNEL CLOUDS DEVELOP AND OCCUR IN CONJUNCTION WITH WELL DEVELOPED AND INTENSE THUNDERSTORMS WHICH HAVE FORMED IN A WARM MOIST AIRMASS. THUNDERSTORMS OF THIS VARIETY AND INTENSITY NEARLY ALWAYS FORM ALONG AND SOME DISTANCE AHEAD OF A STRONG COLD FRONT. WHEN FUNNEL CLOUDS ARE IN ASSOCIATION WITH THIS TYPE OF THUNDERSTORM THEY FREQUENTLY DIP TO THE GROUND AND HAVE SUFFICIENT FORCE TO DESTROY EVERYTHING ALONG THEIR PATH. A FUNNEL CLOUD THAT TOUCHES THE GROUND IS CALLED A TORNADO. AN ENTIRELY DIFFERENT CONDITION PREVAILS OVER THE REGION TODAY. THERE ARE NO STRONG COLD FRONTS IN THE AREA. THERE IS LITTLE POTENTIAL FOR INTENSE THUNDERSTORMS. RESEARCH STUDIES OF FUNNEL CLOUD OCCURRENCES DURING THE PAST SEVERAL YEARS INDICATE THAT A SOMEWHAT DIFFERENT SPECIES OF FUNNEL CLOUD FORMS WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE OF TODAY. THESE ARE CALLED COLD AIR FUNNELS AND ARE NOT AS VIOLENT AS THOSE ASSOCIATED WITH WARM AND HUMID WEATHER CONDITIONS. THESE STUDIES OF COLD AIR FUNNELS SHOW THEY RARELY DO ANY DAMAGE. THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING. MORE REPORTS OF SMALL FUNNEL CLOUDS MAY BE EXPECTED OVER THE REGION UNTIL SUNSET. WARNINGS MAY BE ISSUED IF ANY OF THEM APPEAR VERY STRONG...BUT ONLY MINOR DAMAGE IS EXPECTED AND THE PUBLIC SHOULD NOT BE UNDULY ALARMED. BERG
Nearby
Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.